Florida, 2008Hail and Damaging Winds in Florida, June 30, 2008
June 30, 2008 · NWS JAX · 12 events in 5 counties and zones
The combination of an approaching surface front over Georgia, passing upper level energy per an upper level trough digging over the eastern seaboard and high atmospheric moisture and instability fueled numerous severe storms in the afternoon and evening along the sea breezes and resultant storm outflows under a prevailing southwest flow regime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an approaching surface front over Georgia, passing upper level energy per an upper level trough digging over the eastern seaboard and high atmospheric moisture and instability fueled numerous severe storms in the afternoon and evening along the sea breezes and resultant storm outflows under a prevailing southwest flow regime.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 30, 8:20 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 8:20 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT MON JUN 30 2008
...SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION TODAY...
.UPDATE...LARGE UPPER TROUGH FROM GREAT LAKES TO THE NORTHERN
GULF AMPLIFYING AS SHORT WAVE ENERGY ROUNDS BASE OF TROUGH. COLD
FRONT STRETCHES FROM NORTH GA INTO CENTRAL ALABAMA PROGGED TO
MOVE SE ACROSS CENTRAL GA THIS AFTERNOON AS UPPER TROUGH AMPLIFIES.
SHORT WAVE MOVING THROUGH ALABAMA PRODUCING LARGE CLUSTER OF
STORMS ACROSS SE ALABAMA AND SW GA WHICH WILL MOVE RAPIDLY EAST
TOWARDS OUR WESTERN AREA BY AROUND NOON AND THE REMAINDER OF
THE AREA THIS AFTERNOON. MODIFIED JAX SOUNDING SHOWING
SFC BASED CAPE OF 3500J (USING TEMP OF 89)...LI OF -7..AND
K INDEX 33. AS FRONT PUSHES SE TOWARDS AREA THIS AFTERNOON
THERE WILL BE A MOIST AND VERY UNSTABLE AIRMASS IN PLACE
AND IN COMBINATION WITH 35 KNOT WINDS AT THE MID LEVELS
SHOULD SEE ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS
THIS AFTERNOON. MAIN CONCERNS WILL BE STRONG AND POSSIBLY
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HAIL. SPC HAS OUR AREA UNDER A SLIGHT RISK OF SEVERE WX THIS
AFTERNOON. FORECAST ON TRACK WITH LIKELY POPS AND SEVERE WX
ALREADY ADDRESSED IN HWO.
&&
.AVIATION...THE MAIN CHALLENGE WILL BE ON EXACT TIMING
AND INTENSITY OF THE STORMS AT THE TERMINALS THIS AFTERNOON.
WITH COLD FRONT PUSHING SE TOWARDS THE AREA AND VERY UNSTABLE
ATMOSPHERE IN PLACE...THE POTENTIAL EXISTS FOR STRONG STORMS
PRODUCING STRONG WIND GUSTS AND HEAVY RAIN. WILL KEEP THE TEMPO
GROUPS FOR IFR VSBY AND WIND GUSTS BETWEEN 16Z-20Z FOR NOW DUE TO
THE FAST MOVEMENT OF STORMS BUT THIS TIMING MAY NEED TO BE ADJUSTED.
THEREAFTER...SHRA SHOULD CONTINUE BUT THERE WILL BE LESS CHANCES OF
IFR CONDITIONS ACROSS THE TERMINALS.
&&
.MARINE...WILL KEEP THE EXERCISE CAUTION GOING FOR THE OFFSHORE
WATERS FOR A FEW MORE HOURS AS GRAYS REEF IS STILL SHOWING SUSTAINED
WINDS OF 15 TO 20 KNOTS. WINDS WILL DECREASE SOME THIS AFTERNOON
BUT FOCUS WILL SHIFT TOWARDS SCATTERED STORMS MOVING OFFSHORE
THIS AFTERNOON. SOME STORMS WILL BE STRONG PRODUCING STRONG
WIND GUSTS AND CLOUD TO WATER LIGHTNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 88 67 90 64 / 60 30 20 10
SSI 88 72 88 73 / 60 40 30 20
JAX 89 69 90 69 / 60 40 30 20
SGJ 89 71 86 72 / 60 40 30 20
GNV 89 70 88 70 / 60 40 40 20
OCF 89 70 88 69 / 60 40 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
PP/RK
Hazardous weather outlook, Jun 30, 10:24 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT MON JUN 30 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1124 AM EDT MON JUN 30 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM EDT FOR NORTHEAST
FLORIDA AND EXTREME SOUTHEAST GEORGIA...
AN UPPER LEVEL TROUGH COMBINED WITH A MOIST UNSTABLE AIRMASS
WILL PRODUCE NUMEROUS THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
DAMAGING WINDS...AND HAIL WILL BE POSSIBLE ALONG WITH FREQUENT
LIGHTNING STRIKES. THE STORMS WILL MOVE FROM WEST TO EAST AT AROUND
25 MPH...REACHING THE EAST COAST BY MID-AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORMS ARE ANTICIPATED EACH DAY...MAINLY ACROSS NORTHEAST
FLORIDA TUESDAY AND WEDNESDAY...WITH A MORE UNIFORM COVERAGE
EXPECTED THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE JACKSONVILLE FORECAST AREA
THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ/MZ
In the hours before
Local storm report, Jun 30, 9:32 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 AM EDT MON JUN 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 SW FRUIT COVE 30.07N 81.65W
06/29/2008 ST. JOHNS FL LAW ENFORCEMENT
THE LAW ENFORCEMENT REPORTED POWERLINES BLOWN DOWN NEAR
STATE ROAD 13 IN SWITZERLAND AND ALSO NEAR RACE TRACK
ROAD IN FRUITCOVE. THE TIME GIVEN WAS BASED ON RADAR.
&&
PPSpecial weather statement, Jun 30, 10:20 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EDT MON JUN 30 2008
FLZ021-301600-
SUWANNEE-
1120 AM EDT MON JUN 30 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL SUWANNEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL NOON
EDT...
AT 1120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF MCALPIN...OR 7 MILES
NORTHEAST OF MAYO...MOVING EAST AT 31 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MCALPIN...HOUSTON AND WELLBORN THROUGH
NOON EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED.
RADAR INDICATES SOME ROTATION WITHIN THIS STORM. FUNNEL CLOUDS ARE
POSSIBLE.
THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
WOLF
Special weather statement, Jun 30, 10:45 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT MON JUN 30 2008
FLZ020-GAZ150-162>164-301630-
CHARLTON-CLINCH-ECHOLS-HAMILTON-WARE-
1145 AM EDT MON JUN 30 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...NORTHWESTERN CHARLTON...CENTRAL CLINCH...CENTRAL WARE AND
ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 1230 PM EDT...
AT 1145 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 10 MILES EAST OF MAYDAY...OR 13 MILES
NORTHEAST OF STATENVILLE...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MAYDAY AND DU PONT
THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
PETERSON
Special weather statement, Jun 30, 11:28 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 PM EDT MON JUN 30 2008
FLZ020>024-GAZ150>152-162>165-301715-
BAKER-BRANTLEY-CHARLTON-CLINCH-COLUMBIA-ECHOLS-HAMILTON-INLAND
CAMDEN-NASSAU-PIERCE-SUWANNEE-WARE-
1228 PM EDT MON JUN 30 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...HAMILTON...CHARLTON...
CLINCH...WESTERN BRANTLEY...WARE...SOUTHERN PIERCE...ECHOLS...
NORTHWESTERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...
AT 1228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 7 MILES EAST OF FARGO...MOVING EAST AT
35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FARGO...STEVEN FOSTER STATE PARK...ST. GEORGE...HOMELAND...
FOLKSTON...KINGS FERRY AND HILLIARD THROUGH 115 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
PETERSON
Special weather statement, Jun 30, 12:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT MON JUN 30 2008
FLZ021-022-301745-
COLUMBIA-SUWANNEE-
107 PM EDT MON JUN 30 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS VALID UNTIL
145 PM EDT...
AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF SUWANNEE VALLEY TO 3 MILES WEST OF LAKE CITY TO 6 MILES NORTHEAST
OF OBRIEN...MOVING EAST AT 34 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WINFIELD...SUWANNEE VALLEY...OBRIEN...
HILDRETH...LAKE CITY...FIVE POINTS...ICHETUCKNEE SPRINGS STATE
PARK...WATERTOWN AND COLUMBIA THROUGH 145 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
WOLF
Thunderstorm Wind, Duval
- When
- June 30, 12:30 PM EST
- Where
- Duval County, 1.38 mi N of Plummer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.450, -81.800
About 100 trees at the Davey Tree Expert Company were blown over from thunderstorm winds. The time of the damage was based on radar.
Thunderstorm Wind, Nassau
- When
- June 30, 12:30 PM EST
- Where
- Nassau County, 1.91 mi ENE of Callahan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.580, -81.790
Trees were blown down on power lines in rural Nassau county.
Thunderstorm Wind, Duval
- When
- June 30, 12:40 PM EST
- Where
- Duval County, 0.69 mi S of Beeghly Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 30.470, -81.670
Power lines were blown down near Duval Road.
Thunderstorm Wind, Bradford
- When
- June 30, 1:05 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -82.110
Florida State Warning Point relayed a report of a tree that was blown down in Starke and power lines that were blown down across Bradford county. One power line fell on a home at 19475 Northwest 44th Avenue in Starke.
Thunderstorm Wind, Flagler
- When
- June 30, 2:00 PM EST
- Where
- Flagler County, 2.27 mi NW of Daytona North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.430
Power lines were blown down on State Road 100, west of Bunnell.
Thunderstorm Wind, Flagler
- When
- June 30, 2:03 PM EST
- Where
- Flagler County, Bunnell
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
A wind gust to 77 mph and pea size hail were observed at the Flagler County Emergency Operations Center. One tree was blown down on the property.
Thunderstorm Wind, Flagler
- When
- June 30, 2:05 PM EST
- Where
- Flagler County, 0.69 mi S of Flagler Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.130
A tree was blown down on a home in Flagler Beach. The damage punctured the roof. The cost of damage was estimated.
Thunderstorm Wind, St. Johns
- When
- June 30, 2:05 PM EST
- Where
- St. Johns County, 3.67 mi W of Marineland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.660, -81.290
The Flying J store employees estimated wind gusts of 50-60 mph.
Thunderstorm Wind, St. Johns
- When
- June 30, 2:10 PM EST
- Where
- St. Johns County, 4.26 mi W of Marineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 29.680, -81.300
Trees were blown down at Favor Dykes State Park.
Thunderstorm Wind, Flagler
- When
- June 30, 2:10 PM EST
- Where
- Flagler County, 2.16 mi NNE of Palm Coast Town Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.520, -81.200
A spotter estimated wind gusts to 60 mph in the Grand Haven area of Palm Coast.
Hail, St. Johns
- When
- June 30, 2:10 PM EST
- Where
- St. Johns County, 4.26 mi W of Marineland
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 29.680, -81.300
Penny size hail fell at Favor Dykes State Park.
Thunderstorm Wind, Flagler
- When
- June 30, 2:20 PM EST
- Where
- Flagler County, Bunnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
Power lines were blown down across Bunnell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, June 30, 2008$214,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, June 30, 2008$75,000 · 1 event
- Damaging Winds in Massachusetts, June 30, 2008$31,000 · 50 kt wind · 5 events
- Lightning Strike in Alabama, June 30, 2008$25,000 · 1 event
- Lightning Strike in Florida, June 30, 20081 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 30, 2008$5,000 · 50 kt wind · 8 events
- Lightning Strikes in Colorado, June 30, 2008$11,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20083 events
- Damaging Winds in Virginia, June 30, 2008$2,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Virginia, June 30, 2008$700 · 50 kt wind · 3 events
- Damaging Winds in Georgia, June 30, 200850 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101732, 101733, 101734, 101735, 101739, 101740, 101736, 101743, 101737, 101741, 101742, 101738.